Mississippi, 2007

Hail and Damaging Winds in Mississippi, August 17 to 18, 2007

August 17 to 18, 2007 · NWS JAN · 4 events in 3 counties and zones

Widespread showers and thunderstorms developed across the area with a few becoming strong enough to produce damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$130,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Widespread showers and thunderstorms developed across the area with a few becoming strong enough to produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 17, 2:53 PM CST, 29 minutes earlier.

Area forecast discussion, Aug 17, 2:53 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
353 PM CDT FRI AUG 17 2007

.SHORT TERM...ISOLATED CONVECTION OCCURRING OVER EAST MS THIS
AFTERNOON. DEWPOINTS HAVE MIXED OUT TO THE MID AND UPPER 60S OVER
MUCH OF THE REGION AND CIRRUS FROM ERIN HAS HAMPERED INSOLATION AND
ITS CONTRIBUTION TO DESTABILIZING THE AIR MASS. HOWEVER LAPSE RATES
REMAIN RELATIVELY HEALTHY AND A FEW STORMS OVER ERN AREAS WILL HAVE
THE POTENTIAL FOR HEALTHY DOWNBURST. DEWPOINTS ARE HIGHEST OVER SWRN
ZONES BUT THAT AREA REMAINS MORE STABLE THAN OTHERS. EXPECT
CONVECTION TO DIMINISH TOWARD SUNSET.

WILL SEE A SLIGHT INCREASE IN LOW LEVEL MOISTURE FOR MOST AREAS
SATURDAY...PARTICULARLY WITH 850 MB DEWPOINTS. GFS MOS SHOWS LITTLE
IN THE WAY OF POPS FOR TOMORROW BUT THIS REPRESENTS THE DRIEST OF
THE GFS ENSEMBLES AND IS SIGNIFICANTLY DRIER THAT EITHER THE NAM OR
NGM. WITH THE POSSIBILITY OF A WEAK UPPER JETLET IN THE REGION AND
WEAK LOW LEVEL TROUGHING MOVING THROUGH THE BOTTOM OF THE UPPER
RIDGE...WILL INCREASE POPS FOR MUCH OF THE AREA BUT KEEP THEM IN
ISOLATED CATEGORY FOR NOW. A PRECIP BULLSEYE IS FORECAST FOR
SATURDAY EVENING OVER SERN MS THAT TRACKS WWD ACROSS SRN SECTIONS OF
THE FORECAST AREA. THIS IS APPARENTLY A FEEDBACK ISSUE ACCORDING TO
THE VORTICITY AND CONVECTIVE RAINFALL PATTERN. A SECOND...MUCH LESS
INTENSE...UPPER WAVE IS FORECAST TO TRACK WWD UNDERNEATH THE RIDGE
SATURDAY NIGHT. WILL FOLLOW LOW END ENSEMBLE MEMBERS SATURDAY NIGHT
DUE TO INFLUENCE OF FEEDBACK...KEEPING ISOLATED POPS INTERSTATE 20
AND SWD FOR NOW.

.LONG TERM...(SUNDAY THROUGH FRIDAY)...FORECAST PERIOD STARTS OUT
QUIET ENOUGH FOR THE FIRST FEW DAYS OF NEXT WEEK WITH PERSISTING
UPPER SUBTROPICAL RIDGE AXIS LYING E-W ACROSS THE TN VALLEY AND A
TUTT CIRCULATION MOVING NWWD THROUGH THE CENTRAL GULF SUNDAY. THE
RIDGE SPLITS A BIT ON MONDAY AS THE TUTT MOVES INTO SERN TX AND
DRAGS UP DEEPER LAYERED MOISTURE(PWATS NEAR 2.1 INCHES) INTO THE
LOWER MS VALLEY. THE INCREASED SLY FLOW SHOULD ALLOW FOR ISOLATED TO
SCATTERED TSRA MAINLY DURING THE AFTERNOONS TO SURGE FARTHER N
THROUGH THE CWFA. WILL MAINTAIN BEST DIURNAL POPS OVER SRN 1/3 OF
THE CWFA AS THE TUTT MOVES INTO THE RED RIVER VALLEY OF N TX.

FROM THIS POINT ON...THE FORECAST WILL GREATLY HINGE ON THE FORECAST
TRACKS OF MAJOR HURRICANE DEAN NOW ROARING THROUGH THE ERN CARRIBEAN
SEA. UNTIL DEAN APPROACHES OUR LONGITUDE...TEMPS WILL STILL BE HOT
SUNDAY AND MONDAY...BUT TEMPERATURES SHOULD BE HELD IN THE MIDDLE
90S FOR  MOST ALL AREAS WITH HEAT INDEXES APPROACHING 105F.

BY TUESDAY...AT THE VERY MINIMUM WE SHOULD BEGIN SEEING CIRRUS
OUTFLOW FROM DEAN AND SOME MINOR TEMPERATURE EFFECTS. IF LANDFALL OF
DEAN GETS SHIFTED FARTHER N...THE SUBSEQUENT INFLUX OF TROPICAL
MOISTURE AND ASSOCIATED PRECIPITATION INTO THE LOWER MS VALLEY COULD
BE SUBSTANTIAL. THIS IS IN CONTRAST TO HOTTER AND DRIER CONDITIONS
THAT WOULD COME ABOUT IF THE SCENARIO OFFERED BY THE GFS MODEL
OCCURS. NOT MUCH TO GAIN FROM DIFFERING WITH GUIDANCE WHICH STAYS
JUST ABOVE CLIMATOLOGY ANYWAY. NO BIG CHANGES TO PREVIOUS FORECAST
IN THAT REGARD EXCEPT TO BOOST WINDS JUST A BIT WEDNESDAY/THURSDAY.
/40/

&&

.AVIATION...ISOLATED THUNDERSTORMS CAN BE EXPECTED FOR ALL BUT THE
DELTA REGION THIS EVENING. THIS ACTIVITY WILL DIMINISH AROUND OR
SOON AFTER SUNSET. OTHERWISE GENERALLY VFR CONDITIONS EXPECTED
THROUGH THE NIGHT. AREAS OF LIGHT FOG/HAZE WILL LOWER VSBYS AROUND 5
MILES BUT WILL CLEAR SOON AFTER SUNRISE.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       71  98  74  96 /   7  15  19  18
MERIDIAN      70  98  72  95 /  10  14  17  16
VICKSBURG     72  98  72  95 /   7  18  18  20
HATTIESBURG   72  97  73  94 /  10  19  18  21
NATCHEZ       73  94  74  91 /  15  21  23  24
GREENVILLE    70  96  72  97 /   6  21  11  17
GREENWOOD     71  98  73  97 /   6  18  13  14

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

03/40
99/99/99
Hazardous weather outlook, Aug 17, 3:05 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
405 PM CDT FRI AUG 17 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
182115-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
405 PM CDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER EAST
MISSISSIPPI THIS AFTERNOON AND EVENING AS A WEAK FRONT DROPS INTO
ALABAMA. ISOLATED THUNDERSTORMS WILL HAVE THE POTENTIAL FOR GUSTY
DOWNBURST WINDS. A FEW MAY BECOME SEVERE FOR A BRIEF PERIOD WITH THE
POTENTIAL FOR DAMAGING WIND GUSTS TO 60 MPH.

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE AGAIN SATURDAY
AFTERNOON OVER THE ARKLAMISS. THE AIR MASS WILL REMAIN SOMEWHAT UNSTABLE.
SOUTHERLY FLOW WILL MEAN A GRADUAL INCREASE IN LOW LEVEL HUMIDITY
WHICH WILL RESULT IN ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS.

AFTERNOON HIGHS SATURDAY WILL RANGE FROM THE MID TO UPPER 90S. THE
GRADUAL INCREASE IN MOISTURE OVER THE AREA WILL RESULT IN AFTERNOON
HEAT INDEX VALUES GENERALLY RANGING FROM 100 TO 107 DEGREES.
RESIDENTS SHOULD KEEP THIS IN MIND WHEN PLANNING OUTDOOR ACTIVITIES.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

ALTHOUGH AFTERNOON HIGHS WILL RANGE INTO THE MIDDLE 90S FOR THE
FIRST PART OF NEXT WEEK...AFTERNOON HEAT INDEX VALUES SHOULD
GENERALLY RANGE FROM 100 TO 105 DEGREES. RESIDENTS OF THE ARKLAMISS
SHOULD KEEP THIS IN MIND WHEN PLANNING OUTDOOR ACTIVITIES.

BY TUESDAY NIGHT...ALL EYES WILL BE FOCUSING ON THE TROPICS AS
HURRICANE DEAN CROSSES THE GULF OF MEXICO. THE FORECAST TRACKS
FOR DEAN WILL HAVE TO MONITORED CLOSELY THROUGH THE MIDDLE AND END
OF THE WEEK...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

03/40

In the hours before

Special weather statement, Aug 17, 3:06 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
406 PM CDT FRI AUG 17 2007

MSZ030-033-172205-
CLAY MS-OKTIBBEHA MS-
406 PM CDT FRI AUG 17 2007

STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH WINDS AND
FREQUENT LIGHTNING STRIKES ARE DEVELOPING OVER CLAY AND OKTIBBEHA
COUNTIES...AND MOVING SLOWLY TO THE WEST. THE STORMS SHOULD MAINLY
AFFECT THE AREA FROM NEAR MONTPELIER TO STARKVILLE...AND EVENTUALLY
COULD AFFECT STURGIS AND MABEN.

PEOPLE IN CLAY AND OKTIBBEHA COUNTIES...INCLUDING THE CITIES OF
MONTPELIER AND STARKVILLE...SHOULD MONITOR THIS STORM CLOSELY.

EEC

The radar

The Columbus AFB radar (KGWX), 82 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Oktibbeha

When
August 17, 3:22 PM CST to 3:26 PM CST
Where
Oktibbeha County, 2.77 mi S of Longview to 3.5 mi SW of Longview
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.360, -88.930

Thunderstorm Wind, Oktibbeha

When
August 17, 3:23 PM CST
Where
Oktibbeha County, 2.77 mi S of Longview
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.360, -88.930

A few trees were blown down near the Longview Community.

Thunderstorm Wind, Sunflower

When
August 17, 8:00 PM CST
Where
Sunflower County, Caile
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.300, -90.600

Two power poles were snapped and a large cypress tree was blown down in the Caile community.

Thunderstorm Wind, Grenada

When
August 18, 3:07 PM CST to 3:16 PM CST
Where
Grenada County, Elliott to Grenada
Measured
57 kt (66 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$120,000
Reported by
Emergency Manager
Coordinates
33.680, -89.750

Numerous trees and a few power lines were blown down, generally from Elliott to Grenada. A few trees were blown down at The Dogwoods Golf Course where a tree fell on a golf cart. One minor injury occurred from the fallen tree. Additionally, a few buildings in Grenada sustained some roof damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53454, 53455, 53456, 53457.